Florida, 2009

Lightning Strike in Florida, August 20, 2009

August 20, 2009 · NWS MLB · 1 event in 1 county or zone

A lightning strike from an intense thunderstorm started a fire with burned a church to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A lightning strike from an intense thunderstorm started a fire with burned a church to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 20, 7:51 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 20, 7:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
851 PM EDT THU AUG 20 2009

.DISCUSSION...
NICE BOUNDARY COLLISION HAS SETUP OVER THE INTERIOR JUST WEST OF
I-4 AND HAS DEVELOPED A LINE OF THUNDERSTORMS FROM NEAR PIERSON
IN NW VOLUSIA COUNTY TO CLERMONT IN S LAKE COUNTY. THIS LINE WILL
CONTINUE TO PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING FOR AT LEAST
ANOTHER HOUR OR TWO BEFORE FINALLY FALLING APART BY MIDNIGHT.
THESE STORMS ARE NOT MOVING MUCH SO COULD SEE LOCAL RAINFALL
TOTALS UP TO 3 PLUS INCHES BEFORE ALL IS SAID AND DONE. UPDATED
THE ZONES TO KEEP A CHANCE OF RAIN CONTINUING INTO LATE EVENING
AROUND WHERE THIS LINE HAS DEVELOPED...OTHERWISE REST OF FORECAST
LOOKS ON TRACK.

&&

.AVIATION...MAINLY VFR THROUGH 22/00Z. LINGERING TSRA THIS
EVENING OVER THE INTERIOR NEAR THE I-4 CORRIDOR SHOULD DIMINISH
BY MIDNIGHT TONIGHT. FOR FRIDAY EXPECT SCATTERED AREAS OF TSRA
WITH THE BEST CHANCES IN THE NORTHERN AND INLAND TERMINALS. EVEN
THERE THOUGH COVERAGE LOOKS TOO LOW TO INCLUDE ANY TEMPO GROUPS AT
THIS STAGE.

&&

.MARINE...NO CHANGES PLANNED FOR THE OVERNIGHT PERIOD. (PREVIOUS
DISCUSSION) TONIGHT/FRI...THE SURFACE RIDGE AXIS WILL CONTINUE TO
SETTLE INTO CENTRAL FLORIDA THROUGH THE DAY. WINDS MAINLY 10 KTS
OR BELOW THROUGH THE PERIOD. FORECAST MODELS INDICATE 9-10 SECOND
LONG PERIOD SWELLS DURING THE DAY FRI INCREASING TO 13 SECONDS
LATE FRI AFTN/EVENING. SEAS 2-3 FT NEAR SHORE AND MAINLY 3-4 FT
OFFSHORE. THE RISK FOR DANGEROUS RIP CURRENTS WILL BEGIN TO
INCREASE DURING THE DAY ON FRI.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM SATURDAY TO 8
     AM EDT SUNDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SATURDAY TO 2
     PM EDT SUNDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

WEITLICH/PENDERGRAST/VAN DYKE
Hazardous weather outlook, Aug 20, 3:40 AM EST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
440 AM EDT THU AUG 20 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
440 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
QUITE HIGH ATMOSPHERIC MOISTURE TODAY WILL LEAD TO SCATTERED STORMS
DEVELOPING DURING THE AFTERNOON ALONG THE INLAND MOVING SEA BREEZE.
THE HIGHEST COVERAGE WILL BE ACROSS THE INTERIOR...ESPECIALLY
AROUND THE OCALA NATIONAL FOREST WHERE NUMEROUS BOUNDARIES SHOULD
INTERACT BY LATE IN THE AFTERNOON.

A FEW STRONG STORMS WITH GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL OCCUR MAINLY FOR THE INTERIOR SECTIONS.

...FLOOD IMPACT...
WEAKER STEERING WINDS ARE EXPECTED TODAY...WHICH SHOULD ALLOW FOR
RAINFALL AMOUNTS AROUND 2 INCHES IN A FEW OF THE STRONGER STORMS.

...RIP CURRENT IMPACT...
CONTINUED OCEAN SWELLS WILL KEEP THE RIP CURRENT RISK ELEVATED.
ONLY ENTER THE SURF NEAR A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON STORMS...MAINLY ACROSS THE INTERIOR OF THE
PENINSULA...COULD PRODUCE GUSTY WINDS OF 30-35 KNOTS AND FREQUENT
LIGHTNING. STORM MOTION SHOULD BE NORTH AROUND 10 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SURFACE RIDGE AXIS WILL PUSH SOUTH OF THE AREA AS A FRONTAL
TROUGH MOVES INTO NORTH FLORIDA OVER THE WEEKEND. THIS WILL RESULT
IN AFTERNOON LIGHTNING STORMS MOVING FROM WEST TO EAST ACROSS THE
AREA WITH THE HIGHEST COVERAGE NEAR THE EAST SIDE OF THE PENINSULA.
AFTERNOON STORMS SHOULD START TO FOCUS MORE TOWARDS THE INTERIOR
EARLY NEXT WEEK.

LONG PERIOD SWELLS WILL START TO AFFECT THE COASTAL WATERS FRIDAY
WHICH WILL INCREASE THE STRENGTH OF RIP CURRENTS. SEA HEIGHTS
WILL BUILD SIGNIFICANTLY SATURDAY WITH EXTREMELY DANGEROUS SURF
AND RIP CURRENTS...THEN ONLY GRADUALLY SUBSIDING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

LASCODY

In the hours before

Special weather statement, Aug 20, 3:08 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT THU AUG 20 2009

FLZ141-202045-
COASTAL VOLUSIA COUNTY-
408 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS AFFECTING NORTHEAST VOLUSIA COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER DAYTONA BEACH.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DAYTONA
INTERNATIONAL SPEEDWAY AND THE HALIFAX RIVER.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

JP
Special weather statement, Aug 20, 7:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
838 PM EDT THU AUG 20 2009

FLZ045-046-210115-
ORANGE-SEMINOLE-
838 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL ORANGE COUNTY...
WESTERN SEMINOLE COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG STORM OVER WEKIVA SPRINGS...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WEKIWA SPRINGS
STATE PARK AND LONGWOOD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

JP

The radar

The Melbourne radar (KMLB), 106 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Volusia

When
August 20, 8:00 PM EST
Where
Volusia County, 0.92 mi NE of De Bary
Property damage
$500,000
Reported by
Newspaper
Coordinates
28.890, -81.290

Sea breeze boundaries collided across western Volusia County and resulted in a line of intense thunderstorms with frequent to excessive cloud to ground lightning. Lightning from one of the storms along the line hit a church and started a fire which burned the church to the ground, resulting in a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183544.